Hail, Walworth
- When
- August 5, 3:21 PM CST
- Where
- Walworth County, 3.8 mi NNW of Akaska
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 45.383, -100.141
An isolated severe thunderstorm brought quarter size hail near Akaska in north central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated severe thunderstorm brought quarter size hail near Akaska in north central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 5, 2:22 PM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 322 PM CDT WED AUG 5 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 313 PM CDT WED AUG 5 2015 A DISTINCT WAVE OF ENERGY...VISIBLE ON WATER VAPOR SATELLITE...IS WORKING ITS WAY ACROSS THE DAKOTAS. THIS FEATURE PROVIDED ENOUGH LIFT TO SPARK ISOLATED SHOWERS AND THUNDERSTORMS ACROSS PARTS OF NORTH CENTRAL SOUTH DAKOTA. A COUPLE OF STORMS EVEN PRODUCED PEA SIZE HAIL AND BRIEF WIND GUSTS BEFORE THEY DISSIPATED. WEAK STORMS CONTINUE TO MOVE EAST...BUT ARE MOVING INTO A MORE STABLE ENVIRONMENT...AND SHOULD COMPLETELY DISSIPATE BY 00Z. ADDITIONAL UPPER LEVEL ENERGY COMBINED WITH A LOW LEVEL JET TONIGHT WILL LIKELY RESULT IN SHOWERS AND THUNDERSTORMS...MOVING FROM WEST TO EAST ACROSS THE DAKOTAS. JUST GENERAL THUNDER IS EXPECTED...AND CAM SOLUTIONS TIME THE STORMS TO BE NEAR THE MISSOURI RIVER BETWEEN 06Z-09Z AND THEN TRACK EAST ACROSS THE CWA THROUGH LATE MORNING. HOW MUCH LINGERING CLOUD COVER REMAINS OVER THE REGION THROUGH THE AFTERNOON WILL PLAY A LARGE PART IN THURSDAY AFTERNOONS SEVERE WEATHER POTENTIAL. BY THURSDAY AFTERNOON A CLOSED SURFACE LOW WILL BE POSITIONED OVER CENTRAL SOUTH DAKOTA...WITH STRONG MOISTURE ADVECTION EXPECTED AHEAD OF THE SYSTEM...ALLOWING DEWPOINTS TO REMAIN IN THE 60S. IF WE CLEAR OUT FROM THE MORNING CLOUD COVER...CAPE VALUES SHOULD RISE TO AROUND 1000 TO 2000 J/KG AND 0-6 KM SHEAR IS EXPECTED TO BE AROUND 30 KTS. HODOGRAPHS AROUND THE WATERTOWN AREA SHOW A NICE CURVE IN THE LOW TO MID LEVELS. PLUS PWATS WILL RISE TO AROUND 1.5 INCHES. SO...THE POTENTIAL FOR SEVERE STORMS...INCLUDING ALL THREATS /HAIL...WINDS...HEAVY RAIN...ISOLATED TORS/...CERTAINLY EXISTS... ESPECIALLY ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. WILL BE MORE CERTAIN ON TIMING AND LOCATION AS THE SYSTEM EVOLVES THURSDAY MORNING. A DRIER DAY IS EXPECTED FOR FRIDAY. MAX TEMPERATURES THROUGH THE SHORT TERM WILL REMAIN IN THE 80S. .LONG TERM...(SATURDAY THROUGH WEDNESDAY) ISSUED AT 313 PM CDT WED AUG 5 2015 MODELS STILL SUGGESTING THE WEEKEND WEATHER PATTERN WILL BE UNSETTLED AS A SFC LOW DRIFTS ACROSS THE REGION. DEPENDING ON WHERE THE LOW SETS UP...THERE COULD BE A WARM FRONTAL BOUNDARY DRAPED ACROSS THE AREA. SUPERBLEND POPS LOOK OK AT THIS POINT WHICH HIGHLIGHT CHANCES ALL ACROSS THE REGION BOTH SATURDAY AND SUNDAY. FAIRLY DECENT AGREEMENT AMONGST THE MODELS TO START OFF NEXT WEEK AS THEY ALL SHOW A SFC HIGH WITH VARYING STRENGTH OVER THE REGION. THIS SHOULD BRING MOSTLY DRY CONDITIONS OVER THE AREA MONDAY AND TUESDAY. TEMPS LOOK TO BE CLOSE TO NORMAL FOR THIS TIME OF YEAR WITH 850 MB TEMPS MOSTLY IN THE TEENS ABOVE ZERO CELSIUS. NOTHING TOO HOT OR TOO COOL SHOWING UP IN THE MODELS DURING THE EXTENDED PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 116 PM CDT WED AUG 5 2015 MOSTLY VFR CONDITIONS CAN BE EXPECTED THROUGH THE TAF FORECAST PERIOD. WATCHING A CLUSTER OF SHOWERS AND STORMS BETWEEN KMBG AND KABR EARLY THIS AFTERNOON...WHICH MAY APPROACH KABR BY 19Z OR 20Z. OTHERWISE...EXPECT SCT SHOWERS AND STORMS TO MOVE ACROSS THE REGION LATE TONIGHT AND END UP AFFECTING CENTRAL SD. ANY STRONGER STORMS COULD PRODUCE MVFR CONDITIONS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SERR LONG TERM...TMT AVIATION...TMT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 413 AM CDT WED AUG 5 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 413 AM CDT WED AUG 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY ALONG THE NORTH DAKOTA...SOUTH DAKOTA BORDER. SEVERE STORMS ARE NOT EXPECTED. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER TONIGHT FOR LOCATIONS ALONG AND WEST OF THE JAMES RIVER VALLEY. WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...SOME THUNDERSTORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON...ESPECIALLY FOR LOCATIONS EAST OF THE JAMES RIVER VALLEY. HAIL...DAMAGING WINDS...AND EVEN TORNADOES ARE POSSIBLE. AT THIS TIME...THE FAR NORTHEAST PORTION OF SOUTH DAKOTA...OR THE SISSETON AREA WILL HAVE THE BEST TORNADO THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1224 PM CDT WED AUG 5 2015 SDZ004-009-051815- WALWORTH SD-CAMPBELL SD- 1224 PM CDT WED AUG 5 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALWORTH AND SOUTHERN CAMPBELL COUNTIES UNTIL 115 PM CDT... AT 1222 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOUND CITY TO REVHEIM BAY REC AREA...AND MOVING SOUTHEAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SELBY...GLENHAM...MOUND CITY AND LAKE HIDDENWOOD REC AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4571 9973 4540 10021 4558 10043 4578 10017 TIME...MOT...LOC 1722Z 294DEG 16KT 4575 10007 4553 10040 SERR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1249 PM CDT WED AUG 5 2015 SDZ004-009-051830- WALWORTH SD-CAMPBELL SD- 1249 PM CDT WED AUG 5 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALWORTH AND SOUTH CENTRAL CAMPBELL COUNTIES UNTIL 130 PM CDT... AT 1248 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GLENHAM...OR 7 MILES NORTHWEST OF SELBY...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SELBY...JAVA...GLENHAM AND LAKE HIDDENWOOD REC AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4553 10030 4566 10018 4560 9981 4535 9999 TIME...MOT...LOC 1748Z 289DEG 17KT 4556 10017 SERR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 133 PM CDT WED AUG 5 2015 SDZ009-010-051915- WALWORTH SD-EDMUNDS SD- 133 PM CDT WED AUG 5 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDMUNDS AND NORTHEASTERN WALWORTH COUNTIES UNTIL 215 PM CDT... AT 132 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER JAVA...OR 7 MILES EAST OF SELBY...MOVING EAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BOWDLE AND JAVA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4546 9999 4558 9994 4555 9949 4535 9954 TIME...MOT...LOC 1832Z 277DEG 21KT 4551 9987 TMT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 352 PM CDT WED AUG 5 2015 SDZ009-052130- WALWORTH SD- 352 PM CDT WED AUG 5 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WALWORTH COUNTY UNTIL 430 PM CDT... AT 352 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR AKASKA...OR 11 MILES SOUTHWEST OF SELBY...MOVING EAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AKASKA...LOWRY AND SWAN CREEK REC AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. IF ON OR NEAR THE MISSOURI RIVER...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4528 10027 4546 10027 4545 9990 4526 9991 TIME...MOT...LOC 2052Z 276DEG 13KT 4538 10019 TMT
The Aberdeen radar (KABR), 135 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599999.